If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Weight loss taking beta blockers, etc.

Collapse

About the Author

Collapse

Cynaburst Find out more about Cynaburst
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Cynaburst
    replied
    Re: Weight loss taking beta blockers, etc.

    Actually Reenie, I was at the gym while you posted that! I actually think that your picture showed what I looked like before I was feeling the symptoms of HCM! This is how I would feel now after I did all that jumping rope!

    I will say, however, that I definitely notice a big improvement in HCM symptoms now after my increase in atenolol with my pacer...the angina and shortness of breath is much better.

    When I can fit in my jeans again I will be throwing a big party!

    Leave a comment:


  • TammyC
    replied
    Re: Weight loss taking beta blockers, etc.

    Hi Reenie
    I asked my doctor if it was ok to lift weights and she said it was fine as long as I didn't lift them over my head
    I'm really confused [/img]

    Leave a comment:


  • Reenie
    replied
    Re: Weight loss taking beta blockers, etc.

    This is Cynaburst:

    Leave a comment:


  • TammyC
    replied
    Re: Weight loss taking beta blockers, etc.

    Hi Cynaburst
    Your funny. It's seem you've really had a rough time. Wow, I hope you feel better now. Since you've already lost 7, you're doing great. Keep it up and you'll feel even better

    Leave a comment:


  • Reenie
    replied
    Re: Weight loss taking beta blockers, etc.

    Originally posted by Cynaburst
    I have lost about 7 so far.....
    Way to go!!

    Leave a comment:


  • Cynaburst
    replied
    Re: Weight loss taking beta blockers, etc.

    Hi Tammy,

    Thanks for the encouragement. I have had quite a last year which all contributed to my weight gain....I had a baby 17 mos. ago, a couple of months later I was diagnosed with a benign brain tumor, had 2 brain surgeries, and then, for some reason, I was really depressed (I don't know why!) Then, I took Paxil for 6 months, the end of which, I looked like this

    I sort of accepted my fate for awhile, and wore lots of sweats because that was all I fit in, and 6 weeks ago, I got an ICD implanted after having some bad arrythmias for the last few months...so now, I figure I am like new

    So, I have been on a diet for about a month, and have been slowly getting back to the gym. The last time I lost a lot of weight, I lifted weights, but as Reenie says, not a great idea with HCM, so I am really building on the cardio at a reasonable level. I can't get my HR above 105 or so because of the beta blockers, which is convenient because that's what my doctor advised me. I also got a HR monitor and I have been doing the recumbent bike or elliptical trainer a few times a week. Now that it is daylight savings time, I am vowing to take my son on an hour long walk before we eat dinner every night.

    If I can lose as much as you, I would be so stoked! But I would settle for 20 more lbs...I have lost about 7 so far.....

    Take care,

    Cynthia

    Leave a comment:


  • Reenie
    replied
    Re: Weight loss taking beta blockers, etc.

    Tammy, be careful about lifting weights. It is very hard on your heart and probably shouldn't be done at all, unless it's like 5 lb weights for toning.

    Reenie

    Leave a comment:


  • TammyC
    replied
    Re: Weight loss taking beta blockers, etc.

    Hi Cynaburt
    I heard that taking beta blockers can possible make you gain weight becuase you may become more tired but if you eat properly and exercise you should be fine. Plus your body just needs to get used to it. You just need to be a little more careful!
    I started Jenny Craig last August and have lost 32 pounds. I also joined a gym. I thought that by losing the weight and exercising that maybe my heart would "get better". No Luck! Oh well!

    Leave a comment:


  • Lisa Salberg
    replied
    Re: Weight loss taking beta blockers, etc.

    Sheryl,
    Welcome to the club you never wanted to join
    Do not feel bad about not understanding HCM that well...most people take several months even years to fully understand the condition (some never get there).
    We hope the site offers you information that helps you better understand the condition and the message board allows you the ability to ask questions about things you do not fully understand.
    Best wishes,
    Lisa Salberg

    Leave a comment:


  • Reenie
    replied
    Welcome Sheryl.

    Leave a comment:


  • Sarah
    replied
    Hcm

    Dear Sheryl,

    If your parents are living, they need to be screened as well.

    FIRST, anyone in your family who doesn't have health, life, or DISABILITY should run out and buy a bunch of it. Then, they can go to the doctor and get an echocardiogram --which is not included in a standard physical. However, an echocardiogram is the test that will diagnose HCM or not.

    Please read the rest of this site for a boatload of info on HCM (not the board, but the site). Then you should call Lisa, at 973-983-7429 and talk to her about seeing a specialist. HCM is different in everyone and you need to see a specialist in order to suss out any particularities to your version that need more than a tablet a day to address.

    Toprol makes you tired and HCM makes you tired, too. Try taking your medication before bed. Don't get up quickly or move quickly and see if that cuts down on the dizziness. Especially in the morning from out of bed or if you have been in one place for a long time. It is normal to get wonky when you change positions too fast (eg normally for most).

    Glad you found us!

    S

    Leave a comment:


  • sheryl
    replied
    46 yr old New 'kid' on the site

    HI Everybody!!! I just learned of this website as I am completely ignorant to HCM. My family doctor discovered a murmur about 2-3 yrs ago & I had an Echo at that time. About 6 months ago, I was seen again & was sent for another Echo. Since that time, I have been seeing a Cardiologist in Columbia, SC. I was diagnosed with 'HCM with obstruction' & was started on Toprol XL. The med has improved the palpations but I still feel dizzy when I lean foward & stand back up. Is this normal? I am also so tired all the time. Sorry all of this is new to me. Also, I have a brother & sister. What is the best method of determining if they have HCM?

    Leave a comment:


  • Glen Beamish
    replied
    I have been taking beta blockers for over 30 years and have always battled the bulge, but I think it was more to do with my affection for food than the beta blockers, I would love to blame them, but I don't think I can.
    I have lost 30 pounds (10 pounds from my goal) over the last year by using weight watchers and riding my bikes. So if you eat correctly and do some exercise if you are able and don't have any other health problem that can affect weight, you should be able maintain your weight.
    Also don't go by the heart rates at the Gym, if you take beta blockers you will not be able to get your rate up as high as if you didn't take them.
    When I ride I rarely manage to get my rate much over a 100.

    Leave a comment:


  • mtlieb
    replied
    Yikes!

    I've gained 15 pounds in just under a month since starting on my beta blockers, and i'm not eating any more than i ever did. I don't think it's just due to my being out of work either. I haven't worked steady in the field since having my hernia surgery in November, yet i had quite a sharp increase within a week of starting my Toprol-XL. I have to admit it is also much more noticeable than previous weight-gains. I look puffy! LOL

    If you folks find the secret, be sure to let me know!

    Jim

    Leave a comment:


  • Sarah
    replied
    bbs and heart rate

    Hi,

    It is more important that your heart rate stay within limits --those targets at the gym are for non-HCMers, so ignore them.

    Talk to your doctor about what your max heart rate can be --your pacer is programmed specifically too. You should know what those tolerances are.

    A lot of HCMers find a low-carb diet helpful. I haven't found any correlation between my bb dose and my weight. It mostly correlates to how many girl scout cookies I eat.

    S

    Leave a comment:

Working...
X